Harm Reduction Resources and Supports for Indigenous People

December 9, 2020. Article by: Government of B.C.

In the midst of two public health emergencies – the overdose crisis and the COVID-19 pandemic – there is an extremely toxic drug supply circulating throughout B.C.

Things like physical distancing and staying home due to the COVID-19 pandemic, are having a devastating impact on overdose rates. People who use substances may be accessing services less and using drugs alone more often than they would have before the pandemic. 

The situation is having significant impacts for First Nations peoples in every corner of the province.

Between January and May 2020, 89 First Nations people died in B.C. due to overdoses – a 93 per cent increase in such deaths compared to the same period last year. During this period, 16 per cent of all overdose deaths in B.C. were Indigenous people, who make up just 3.3 per cent of the province's overall population.

This means First Nations people died at 5.6 times the rate of other British Columbians during this period in 2020. In 2019, First Nations people died at 3.8 times the rate.

It is more important now than ever to be open-hearted to people who suffer from addictions…we can help save lives by being understanding and supportive... – Dr. Shannon McDonald, the FNHA's Chief Medical Officer.

The First Nations Health Authority (FNHA) recognizes the tragic increase in deaths due to overdose, and points people to harm reduction information, videos and virtual health services.

Watch one of FNHA’s videos on harm reduction:

How you can get involved

Join FNHA in helping reduce the stigma around substance use, preventing overdose deaths, and reducing harms to Indigenous peoples in B.C. during and after the pandemic. Here’s how you can help:

Where to find help

If you or someone you know uses substances, it is more dangerous than ever before to use drugs alone.

Visit an overdose prevention or supervised consumption service near you, get a free naloxone kit and use with a buddy. If you are using alone, download the Lifeguard app and get connected to 9-1-1 automatically in the event of an unexpected overdose. If you suspect an overdose, call 9-1-1 right away.

Find more ways to stay safer when using drugs, including supports and services. You can also:

 

Note: Dr. Shannon McDonald quoted from FNHA Tackles BC’s Dual Public Health Crises with Overdose Prevention Campaign and New Virtual Health Service.